Hail, Bon Homme
- When
- May 4, 5:00 PM CST
- Where
- Bon Homme County, Avon
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.000, -98.070
Thunderstorms produced large hail at several locations on the evening of May 4th. There were also two tornadoes reported, one of which caused damage, and a report of damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations on the evening of May 4th. There were also two tornadoes reported, one of which caused damage, and a report of damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 3:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT FRI MAY 4 2007 .DISCUSSION... VARIOUS SHORT WAVES ALOFT WILL MOVE NNEWD OVR CWA THRU TNGT...WITH FIRST WAVE AND ASSCD TSTMS AFFECTING WRN CWA THIS EVE...AND ANOTHER WAVE MOVG INTO SERN SD LATE TNGT. MAIN ACTION SHOULD REMAIN WEST OF I29 TNGT. WAVES WILL INTERACT WITH LOW LVL SSELY FLOW OF MOIST UNSTABLE AIR IMPINGING ON DIFFUSE WMFNT MOVG NWD INTO SRN CWA LATE TNGT. APPEARS MAIN THREAT OF SVR IS SOME LARGE HAIL IN WRN CWA THIS EVE...AS MOST THUNDERSTORMS RATHER ELEVATED. INCRG SELY FLOW AND MOISTURE WILL KEEP TEMPS UP TNGT. ANY TRAINING THUNDERSTORMS MAY CAUSE HEAVY RAIN/PONDING ISSUES AND HAVE ISSUED FLOOD WATCH STARTING IN WRN CWA FOR TNGT...AND FURTHER EAST PAST THE I29 CORRIDOR STARTING SAT NGT. TRAIN OF WAVES WL CONTINUE TO ROTATE AROUND WRN TROUGH THROUGH THE WEEKEND...EACH BRINGING ENHANCEMENT IN PCPN. ONE SUCH WAVE REALLY INTENSE DIGGING THRU NV TOWARD 4 CORNERS...AND WL BE A SIG PRODUCER OF WX LTR SAT AND SAT NIGHT. MAIN CONCERN ADDRESSED ABOVE IS THE FLOODING THREAT. WATER SOURCE IN PLACE WITH 150-200 PERCENT PWATS SLOSHING THROUGH THE CNTRL AND ERN PLAINS. SOUNDINGS HEADING NWRD FROM I90 ARE VERY FAVORABLE WITH SKINNY TALL CAPE...AND PLENTY OF SHEAR ABV STABLE LYR...WITH STORM MOTION ALSO VERY TRAINY. INITIAL HVY RAIN THREAT WL BE ACRS JAMES VALLEY...SHIFTING EWRD INTO MN AND IA LTR AT NIGHT. WL ALSO HAVE TO MONITOR SVR THREAT AS WELL EARLY IN EACH LTR AFTN/EVNG INCREASE. LKLY TO HAVE AN UNDERDONE DRY SLOT SWING NWRD THRU PLAINS ON SAT IN ADVANCE OF STRONGEST WAVE SAT AFTN...AND WL HAVE SFC WMFNT MOVING TOWARD MO RVR CORRIDOR AT SAME TIME. IN THIS LOCATION...WL HAVE A FORMIDIBLE COMBINATION OF SHEAR/INSTABILITY... WITH MUCH OF THE SHEAR UNIDIRECTIONAL IN THE 2-8KM LYR. WL MENTION THREAT FOR SEVERE WX...LKLY FEATURING SPLITTING SUPERCELLS...AND LEFT MOVERS WITH FAIRLY LARGE HAIL. WL ALSO HAVE TO WATCH TORNADIC THREAT NR MO RVR. PRESSURE FALLS AND INTENSE GRADIENT AS WELL...SO WNDS WL CONTINUE THEIR OVERNIGHT PICKUP RIGHT THRU THE DAY. OLD GAME OF MORE CLDS NE TO BREAKS DEVELOPING SW...COULD LEAD TO VERY INTENSE THERMAL PACKING THRU HEART OF CWA ON SAT AFTN. WIND WL CONTINUE TO BE QUITE STRONG THRU NIGHT WITH LLJ OF 50-60 KTS. A LOT MORE QUESTIONS AS TO WHERE BNDRY WL LIE AND WHERE THE BEST THREAT OF CONVECTION SETS UP FROM LTR SUN INTO MON. NAM APPEARS TO REALLY WRAP UP LEADING WAVE TOO INTENSELY...AND FOLLOWED MORE MODEST CANADIAN/GFS TRENDS...SUPPORTED BY 12Z ECMWF. JET ENTRANCE REGION SET UP TO INTERACT WITH SLOW MOVING FRONTAL BNDRY...AND SHUD BE VERY EFFECTIVE IN PCPN DEVELOPMENT SUN NIGHT. EXPECT EARLY DAY ACTION TO WKN...BUT PERSISTENT DIV Q LINGERS MUCH OF THE DAY ACRS BNDRY...SO WL KEEP MORE BROAD MID RANGE POPS. ANOTHER IMPULSE LIFTS UP LTR AFTN/EVNG...AND SHUD ENHANCE COVERAGE AND INTENSITY OF PCPN ALG BNDRY LT AFTN TOWARD KYKN/KSUX AREAS...EXPANDING N AND E DURING EVNG. THERE IS A RISK FOR SOME SEVERE...BUT MUCH MORE CONDITIONAL ON AFTN RECOVERY THAN SAT. SFC BNDRY MOVES SE ACRS THE REMAINDER OF THE AREA SUN NIGHT...LEAVING FAR ERN CWA EARLY MONDAY. ADDITIONAL ENERGY IN STRONG MID LVL FRONTAL ZONE SHUD KEEP THREAT FOR SHRA GOING ALNG/POSTFRONTAL...WITH THUNDER MORE CONFINED TOWARD SE. WL ATTEMPT TO DRAW IN A BAND OF COOLER AIR JUST POSTFRONTAL TO COINCIDE WITH PCPN/CLOUDS. IN THE EXTENDED RANGE...NOT SURE HOW MUCH FAITH TO PUT IN ANY DETAILS IN MODELS THAT HAVE BEEN CONVECTIVE FOR DAYS BEFORE. 00Z GFS ENSEMBLE MEAN 500MB STD DEVIATION IS STRONGLY SKEWED TO THE LEADING SIDE OF TROUGH ON MON NIGHT INTO TUE AS EVACUATES TO E...AND LOW WITHIN TRAILING TROUGH. THIS SUGGEST THAT THE HANGBACK IS A STRONGLY CONSISTENT FEATURE...WITH MUCH SUPPORT FROM OTHER MEMBERS OF THE SUPERENSEMBLE. THIS FEATURE SLIDES BY WED AND WED NIGHT...BUT LATEST GFS NOW MUCH FASTER WITH A TUE/TUE NIGHT PUSH. HELD THE LINE ON EARLIER COLLABORATED TIMING. FRONTAL ZONE SETTLES SOUTHWARD RIGHT BEHIND THE SYSTEM WED NIGHT...AND THEN WL BE IN PLACE FOR WLY FLOW SYSTEM TO INTERACT FRIDAY. && .AVIATION... IFR CONDITIONS WILL PERSIST MAINLY EAST OF I29 TNGT WITH STRATUS AND SCT IFR VSBYS IN FOG AND SCT -SHRA. MVFR CONDITIONS WILL PREVAIL WEST OF I29...BUT WITH AREAS OF IFR IN OCNL TSRA AND LOW CIGS AND BR DVLPG. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/RYRHOLM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT FRI MAY 04 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT FRI MAY 04 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE BAND OF MODERATE TO HEAVY SHOWERS PRODUCING AROUND AN INCH RAINFALL ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING...WILL MOVE NORTHEASTWARD THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND WEAKEN SOME THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER TONIGHT...THEN SPREAD EAST AND NORTHEAST. SOME OF THE STORMS MAY PRODUCE HAIL THE SIZE OF PENNIES UP TO GOLF BALL...WEST OF A LINE FROM DE SMET TO YANKTON. FURTHER EAST...THE ATMOSPHERE BECOMES INCREASINGLY STABLE. THEREFORE...SEVERE STORMS ARE NOT EXPECTED TO THE EAST. HOWEVER...MORE HEAVY RAIN WILL BE POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OVER AN INCH...ESPECIALLY IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR THIS WEEKEND...SATURDAY AND SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WOULD ONCE AGAIN BE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS. HOWEVER...WHAT IS MORE CONCERNING IS A POTENTIAL FOR HEAVY RAIN....WITH NUMEROUS SHOWERS AND THUNDERSTORMS AND TRAINING ECHOES. THIS WILL BE MONITORED FOR FLOODING POTENTIAL AS THE WEEKEND PROGRESSES. THUNDERSTORMS WILL REMAIN IN THE AREA SUNDAY...AND POSSIBLY INTO SUNDAY NIGHT AND MONDAY. SOME OF THESE STORMS COULD POTENTIALLY BE SEVERE. WHILE TIMING AND LOCATION ARE UNCERTAIN AT THIS TIME...THERE WILL ALSO BE POTENTIAL FOR REPEATED RAINS TO PRODUCE AREAS OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM WEST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
9 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Large hail covered the ground. The storm also produced 3 inches of rain.
A tornado damaged a house, garage, barn, and power lines. The amount of damage was not known.
A brief tornado caused no reported damage.
Thunderstorm winds caused an unknown amount of tree damage. The winds were accompanied by heavy rain and small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34424, 34425, 34426, 34427, 34428, 34429, 34430, 34431, 34432, 34433, 34434, 34435.